For Quick Alerts
ALLOW NOTIFICATIONS  
For Daily Alerts

Daily Paracetamol Use Increases Blood Pressure And Heart Attack Risk: Study

There's a common saying that we Indians pop paracetamol as if they are tic-tacs, from stomach pain to severe head cold, paracetamol seems to be the one-solution-for-all. However, how true is this? What are the facts behind the daily use of paracetamol?

Dolo 650 is now India's top-selling paracetamol brand, with sales of Rs 567 crore since March 2020. In fact, the issue is so serious that the tablet is referred to as 'India's favourite snack,' highlighting just how frequently and widely these items are consumed in our country.

Data shows that Dolo and Calpol are the key brands driving the paracetamol segment. While Dolo 650 is manufactured by Bengaluru-based Micro Labs Ltd, Calpol is manufactured by GSK Pharmaceuticals. Each of these brands has regional dominance and is widely prescribed by doctors [1].

Daily Use Of Paracetamol: Is It Risky?

According to a study conducted by UK researchers, daily use of paracetamol increases blood pressure. In addition, it is associated with an increased risk of heart attacks and strokes. Researchers urged doctors to use caution before prescribing paracetamol to individuals who may suffer from heart attacks and strokes [2].

University of Edinburgh researchers found that individuals with a history of high blood pressure increased their blood pressure within four days of eating paracetamol, further increasing their chance of having a heart attack or stroke by 20 per cent.

During the study, 110 patients with a history of high blood pressure were treated with either one gram of paracetamol four times a day or a placebo for two weeks before the treatment was reversed so that the placebo group received paracetamol.

David Webb, chair of the therapeutics and clinical pharmacology at the University of Edinburgh, stated, "We have always considered paracetamol to be a safe alternative to ibuprofen, which has been known to raise blood pressure. Patients at risk of heart attack should consider stopping their use of paracetamol" [3].

  • Caution for people at risk of heart attacks and strokes: It was recommended by the researchers that clinicians begin by prescribing a low dose of paracetamol and increase it in stages, no higher than necessary to relieve pain. Due to the substantial rise in blood pressure seen in some of our patients, clinicians may wish to keep an eye on blood pressure in people with high blood pressure who have recently begun taking paracetamol for chronic pain [4].
  • Separate medications for blood pressure: According to the experts, people who take paracetamol for chronic pain should take separate medications to control their blood pressure.

What Is The Safe Amount Of Paracetamol For Adults?

A maximum dose of paracetamol for an adult is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Excessive use of paracetamol could result in liver damage. If you consume more than three alcoholic beverages per day, speak to your doctor before taking paracetamol. Do not exceed two grams (2000 mg) per day [5].

Inform your doctor if you have liver disease or a history of alcoholism before taking paracetamol.

What Are The Side Effects Of Paracetamol?

If you experience any of the following symptoms of an allergic reaction to paracetamol, seek medical attention immediately. The symptoms include hives, breathing difficulty, and swelling of your face, lips, tongue, and throat. You should stop using this medication immediately if you experience any of the following serious side effects [6]:

  • a low fever accompanied by nausea, vomiting, and loss of appetite
  • dark urine; or clay-coloured stools
  • jaundice (yellowing of the skin or eyes)

Note: It is important to note that this is not a comprehensive list of paracetamol side effects.

On A Final Note...

Paracetamol is generally used in the short term for headaches and fever, which is fine, but this is a newly discovered risk for people who take it regularly over a prolonged period, often for chronic pain.

Is it OK to take 2 paracetamol every day?

For adults, the usual dosage is one or two 500 mg tablets up to four times in 24 hours. Allow at least four hours between doses. Paracetamol overdose may result in serious side effects. You should not take a double dose or increase the dose if your pain is severe.

Can taking paracetamol every day be harmful?

Taking even one or two more tablets than recommended can result in serious liver damage and even death. Overdosing on paracetamol is one of the leading causes of liver failure. If you need to use paracetamol regularly, you should consult your physician.

Desktop Bottom Promotion